Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 2:36 PM CDT for Macon County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 2:36 PM CDT (19:36 UTC)
- Expired
- Aug 18, 2001, 3:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Macon County, IL
The radar
The Lincoln radar (KILX), 34 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS53 KILX 181936 SVRSPI ILC115-182030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 236 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN CENTRAL ILLINOIS * UNTIL 330 PM CDT * AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WARRENSBURG...OR ABOUT 11 MILES SOUTHWEST OF CLINTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAROA OREANA ARGENTA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4005 8914 3990 8916 3990 8876 4007 8876 AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:55 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 10:55 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CDT SAT AUG 18 2001 CURRENT FCST LOOKS ON TARGET WITH ADDITIONAL CONVECTION STARTING THIS AFTERNOON TO NW. CONVECTION CONTINUES IN NRN PARTS OF CWA AND SHOULD CONTINUE INTO THIS AFTERNOON AS ADDITIONAL STOROMS DEVELOP ALONG FRONT...WHICH IS CRNTLY EXTENDING FROM LOW IN SE IA TO NW MO. BEST INSTABILITY WILL BE IN SRN HALF OF STATE WHERE MOST SUNSHINE HAS BEEN SO FAR. CAPE WILL BE AROUND 1500-2000 BY THIS AFTERNOON. ADDITIONAL CONCERN IS COLD AIR ALOFT. COLD CORE SYSTEM WITH BETTER THAN -14 AT 500 AND FREEZING LEVELS BETWEEN 10000FT AND 11000FT. MODELS ADVERTISE PCPN STAYING NORTH WHERE...BUT BELIEVE STORMS WILL DEVELOP ALONG FRONT WEST OF CWA AND THEN MOVE INTO MORE UNSTABLE ENVIRONMENT...FAVORABLE FOR STORMS TO INTENSIFY THIS AFTERNOON AND INTO THIS EVENING. BIGGEST CONCERN WILL BE HAIL AND WIND. WITH ADDED SUNSHINE...NEED TO TWEEK TEMPS IN SRN HALF OF CWA. WILL ALSO ADJUST PCPN WORDING IN ALL GROUPS. .ILX...NONE. AUTEN
In the hours before
Special weather statement, Aug 18, 11:30 AM CDT, 3 hours 6 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 18 2001 ...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS... A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS. AUTEN
Special weather statement, Aug 18, 12:32 PM CDT, 2 hours 4 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 18 2001 ...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS... A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS. AUTEN
Local storm report, Aug 18, 1:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
130 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1239 PM 2WNW SAN JOSE IL 2.50 INCH HAIL
08/18/01 MASON REPORTED BY MASON CO.
SHERIFF.
1239 PM 6 N MASON CITY IL 1.75 INCH HAIL
08/18/01 MASON REPORTED BY MASON COUNTY
SHERIFF
1239 PM SAN JOSE IL 1.75 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
1239 PM SAN JOSE IL 3.75 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
1222 PM MANITO IL .75 INCH HAIL
08/18/01 MASON HAIL REPORTED AT THE
MANITO FIRE STATION BY ESDA
1230 PM NORMAL IL 1.00 INCH HAIL
08/18/01 MC LEAN 1 INCH HAIL COVERED THE
GROUND. EVENT DURATION 10
MINUTES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
1258 PM SAN JOSE IL 1.50 INCH HAIL
08/18/01 LOGAN
1258 PM EMDEN IL 1.50 INCH HAIL
08/18/01 LOGAN
1258 PM HARTSBURG IL 1.50 INCH HAIL
08/18/01 LOGAN
1242 PM 2 W SAN JOSE IL 2.75 INCH HAIL
08/18/01 LOGAN REPORTED BY TAZEWELL CO.
HAMS
1242 PM SAN JOSE IL 2.50 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
1250 PM 3 S ARMINGTON IL 1.75 INCH HAIL
08/18/01 TAZEWELL REPORTED BY TAZEWELL CO
ESDA
1253 PM 3 S ARMINGTON IL 1.75 INCH HAIL
08/18/01 TAZEWELL
1255 PM HARTSBURG IL 2.75 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
0105 PM 1 E EMDEN IL .75 INCH HAIL
08/18/01 LOGAN REPORTED BY TAZEWELL
COUNTY HAMS AT THE
INTERSECTION OF I-155 AND
US 136
KELLYLocal storm report, Aug 18, 1:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
134 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM 6 WSW ARMINGTON IL WIND DAMAGE
08/18/01 TAZEWELL POWER POLE DOWN ON US
136...2 MILES E OF I-155.
REPORTED BY ESDA
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:59 AM CDT | Tornado Warning | ILX | Mason | 61 min |
| Aug 18, 12:24 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 66 min |
| Aug 18, 12:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Aug 18, 1:01 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 44 min |
| Aug 18, 1:23 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 67 min |
| Aug 18, 1:25 PM CDT | Tornado Warning | ILX | Logan, Menard | 65 min |
| Aug 18, 1:33 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 57 min |
| Aug 18, 1:40 PM CDT | Tornado Warning | ILX | Champaign | 50 min |
| Aug 18, 2:20 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Aug 18, 2:22 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 53 min |
| Aug 18, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 45 min |
| Aug 18, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 59 min |
| Aug 18, 3:16 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 59 min |
| Aug 18, 3:17 PM CDT | Tornado Warning | ILX | Vermilion | 58 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 60 min |
| Aug 18, 3:30 PM CDT | Tornado Warning | ILX | Douglas | 60 min |
| Aug 18, 3:52 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 38 min |
| Aug 18, 4:05 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 55 min |
| Aug 18, 4:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| Aug 18, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 81 min |
| Aug 18, 4:37 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 53 min |
| Aug 18, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
| Aug 18, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 59 min |
| Aug 18, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 67 min |
| Aug 18, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 66 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.